Colorado, 2010

Hail in Colorado, April 18, 2010

April 18, 2010 · NWS PUB · 1 event in 1 county or zone

A strong thunderstorm produced hail up to the size of pennies in northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong thunderstorm produced hail up to the size of pennies in northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 18, 2:42 PM MST, 29 minutes earlier.

Area forecast discussion, Apr 18, 2:42 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT SUN APR 18 2010

.SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...AIR MASS HAS BECOME MODERATELY UNSTABLE OVER THE
AREA...ESPECIALLY ALONG THE I-25 CORRIDOR WHERE LAPS CAPES ARE
RUNNING AROUND 1000 J/KG. WHILE TSRA DEVELOPMENT TODAY HAS BEEN
AIDED BY A WEAK SHORT WAVE LIFTING THROUGH THE FOUR CORNERS
REGION...DRIER MID LEVEL AIR WORKING IN FROM NORTHWESTERN COLORADO
SEEMS TO BE KEEPING MOST CELLS RATHER SHALLOW AND SHORT-LIVED SO FAR
THIS AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN.

TONIGHT...BEST CHANCES FOR TSRA THIS EVENING WILL BE OVER THE
EASTERN MOUNTAINS AND ADJACENT PLAINS...WITH MAINLY ISOLATED
ACTIVITY FARTHER EAST ACROSS THE PLAINS...AS AIR MASS IS FAIRLY
STABLE ALONG THE KS BORDER.  ACTIVITY OVER THE WESTERN MOUNTAINS
LOOKS TO BE FAIRLY ISOLATED AS WELL...AS LOW AND MID LEVEL DRYING
WORKS IN FROM NORTHWEST COLORADO. ENVIRONMENT/FORECAST SOUNDINGS
SUGGEST MAINLY SMALL HAIL THE THREAT FROM A FEW OF THE STRONGER
STORMS. EXPECT MOST ACTIVITY TO END BY LATE EVENING...AS WEAK
SHORTWAVE ENERGY SHIFTS SOUTH OF THE STATE. WILL LIKELY SEE SOME
STRATUS RETURN TO THE EASTERN PLAINS EARLY MONDAY MORNING...WITH
PERHAPS SOME PATCHY LIGHT FOG AS WELL...MAINLY EAST OF I-25.

MONDAY...OVERALL PATTERN LOOKS LITTLE CHANGED FROM SUNDAY...WITH
WEAK NORTHWEST FLOW ALOFT OVER THE STATE AS MAIN UPPER ENERGY PASSES
EITHER SOUTH OF THE AREA ACROSS SOUTHERN NEW MEXICO OR NORTH OF THE
AREA ACROSS WY.  MODELS...ESPECIALLY THE LAST COUPLE RUNS OF THE
NAM...TRY TO SPREAD DRIER AIR OVER NORTHWEST COLORADO SOUTH ACROSS
THE AREA BY AFTERNOON...WHICH MAY SUPPRESS CONVECTION
SOMEWHAT...ESPECIALLY OVER THE CENTRAL AND SOUTHWEST MOUNTAINS. OVER
THE EASTERN MOUNTAINS AND PLAINS...LOW LEVEL MOISTURE NEVER GETS
COMPLETELY MIXED OUT...WITH SOME HINTS OF A WESTWARD SURGE OF 40F
DEWPOINTS TOWARD THE EASTERN MOUNTAINS BY 00Z. ALL IN ALL...ISOLATED
TO LOW SCATTERED POPS FOR TSRA LOOK FINE AREAWIDE...AND WITH SHEAR
AGAIN WEAK...THREAT FOR SEVERE TSRA LOOKS LOW. MAX TEMPS SHOULD
CONTINUE TO CREEP UPWARD A COUPLE DEGREES AS 500 HEIGHTS AND 700 MB
TEMPS SLOWLY CLIMB. --PETERSEN

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MONDAY NIGHT THROUGH TUESDAY...THE SOLUTION FOR THE UPPER PATTERN
THROUGH TUESDAY HAS CHANGED VERY LITTLE...WITH A RIDGE OVER THE
GREAT BASIN/ROCKIES REGION AND A WEAKER LOW MOVING ALONG THE
SOUTHERN BORDERS OF AZ AND NM. THIS WILL REINFORCE AVAILABLE LLVL
MOISTURE FOR COLORADO...WHILE THE RIDGE ALOFT WILL KEEP WINDS LIGHT
AND PARTIAL BREAKS IN THE SKY COVER TO PROVIDE SOME SOLAR
INSOLATION. NOTHING SOLID TO HOLD ONTO FORECAST-WISE THROUGH
TUE...SO EXPECT ISOLATED AFTN AND EVE T-STORMS...WITH MAX TEMPS IN
THE 60S TO LOWER 70S AND LOWS RIGHT AROUND 40. ONE THING TO
NOTE...INCOMING SYSTEM ON WED WILL INCREASE S-SW FLOW ACROSS THE 4
CORNERS TUE NIGHT...SO BUMPED UP WIND GUST GRIDS SLIGHTLY BEGINNING
TUE NIGHT TO ACCT FOR THIS.

WEDNESDAY THROUGH SUNDAY...LATEST VERSION OF THE GFS HAS NOW COME
INTO VERY CLOSE AGREEMENT WITH THE ONGOING ECMWF SOLUTION...WHICH
SLOWS THE PROGRESSION OF THE LOW TO A CRAWL. RUN TO RUN CONSISTENCY
FOR THE GFS IS LACKING IN THIS CASE...SO WILL NOT BUY TOTALLY JUST
YET...BUT MODEL AGREEMENT IS USUALLY A GOOD THING.

SO...LATEST SOLUTION HAS THE UPPER LOW OVER THE UT/NV BORDER WED
AFTN WITH STRONGLY SFC WINDS FOR THE CWA. WED SHOULD BE A VERY WARM
DAY FOR THE AREA...AND CONVECTION WILL MOST LIKELY HOLD OFF UNTIL
LATE AFTN AND EVE ONCE AGAIN. WED DEF HAS A CHANCE OF SEEING SOME
SEVERE STORMS AS INTENSE HEATING OVER THE PLAINS COMBINES WITH A
TONGUE OF 50 F DEWPOINTS STRETCHING FROM THE SE CORNER NW UP INTO EL
PASO COUNTY.

ON THU THE LOW WOBBLES ACROSS THE 4 CORNERS...AND LATEST MODEL
DEWPOINTS INDICATE MUCH DRIER AIR FOR THE E PLAINS AS THE DRYLINE
RETREATS TO EAST OF THE CO/KS BORDER. THERE SHOULD BE A LULL IN PCPN
FOR THE PLAINS DURING THIS TIME THOUGH THE WESTERN MTS WILL PROBABLY
SEE AN INCREASE. HOWEVER...NO CONFIDENCE IN PULLING POPS COMPLETELY
JUST YET FOR THE EAST. THU HAS THE POTENTIAL OF BEING A WARM DAY AS
WELL...BUT ALL DEPENDS ON HOW MUCH CLEARING OCCURS ALONG WITH THE
DRIER SFC AIR. ADJUSTED MAX T GRIDS UPWARDS SLIGHTLY...BUT MAY HAVE
TO BE WARMED EVEN MORE ON FOLLOWING SHIFTS.

FRI THE LOW MOVES INTO KS AND NE...WITH THE POTENTIAL FOR WRAPAROUND
MOISTURE AND WINDS FOR THE CWA. THE FOCUS AREA FOR  THIS...THOUGH...
WILL MAINLY BE THE MTS AND PALMER DVD. FOR SAT AND SUN...MODELS NOW
WANT TO STAGNATE THE LOW OVER EASTERN KS AND NE...WHICH WOULD KEEP
CLOUD COVER AND COOLER TEMPS IN PLACE FOR COLORADO...BUT MOST LIKELY
PCPN CHANCES WOULD FALL OFF. THIS IS COMPLETELY DIFFERENT THAN WHAT
WAS OFFERED THIS MORNING...SO WILL NOT CHANGE THE OUTER PERIODS
MUCH. MOORE

&&

.AVIATION...
VCTS FOR ALL THREE TAF SITES THROUGH ABOUT 01Z SHOULD BE
SUFFICIENT...AS MOST TSRA ACTIVITY LOOKS FAIRLY ISOLATED. WILL
LIKELY SEE STRATUS/FOG REDEVELOP OVER THE PLAINS TOWARD 06Z...WITH
PERHAPS THE WESTERN EDGE OF LOWER CIGS/VIS GETTING CLOSE TO KPUB
BY SUNRISE MONDAY. WILL LEAVE OUT OF TAF FOR NOW...BUT BEARS
WATCHING. VFR CONDITIONS EXPECTED THROUGH THE DAY MONDAY ALL TAF
SITE WITH AGAIN SOME ISOLATED TSRA POSSIBLE AFTER 20Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/27
Hazardous weather outlook, Apr 18, 4:33 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
533 AM MDT SUN APR 18 2010

COZ058>089-093>099-191300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
533 AM MDT SUN APR 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL
MOUNTAINS BY MIDDAY AND WILL SPREAD EASTWARD INTO THE SANGRE DE
CRISTO RANGE AND INTERSTATE 25 CORRIDOR BY THIS AFTERNOON.  THE BEST
INSTABILITY IS FORECAST TO BE LOCATED ALONG THE LEE SLOPES AND
INTERSTATE 25 CORRIDOR WHERE HAIL TO ONE HALF INCH AND GUSTY OUTFLOW
WINDS WILL BE POSSIBLE IN THE STRONGEST THUNDERSTORMS.  ABUNDANT
MOISTURE ACROSS SOUTHERN COLORADO WILL ALLOW HEAVIER SHOWERS AND
THUNDERSTORMS TO PRODUCE LOCALIZED HEAVY RAINFALL THIS AFTERNOON AND
EVENING...ESPECIALLY OVER THE EASTERN MOUNTAINS AND INTERSTATE 25
CORRIDOR.  THUNDERSTORMS WILL TRACK SOUTHEAST OVER THE SOUTHERN
INTERSTATE 25 CORRIDOR THROUGH THIS EVENING WHILE DECREASING IN
COVERAGE.  SNOW LEVELS WILL REMAIN HIGH OVER THE WESTERN AND CENTRAL
MOUNTAINS WITH LITTLE TO NO ACCUMULATIONS EXPECTED ABOVE 12000 FEET
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE BOTH MONDAY AND TUESDAY. ONE OR TWO THUNDERSTORMS COULD
BECOME STRONG...ESPECIALLY ACROSS THE SOUTHEAST PLAINS WHERE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...LOCALLY HEAVY
RAIN AND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...WITH ONE OR TWO SEVERE THUNDERSTORMS POSSIBLE ACROSS
PORTIONS OF THE SOUTHEAST PLAINS. HAIL GREATER THAN 1 INCH IN
DIAMETER...WIND GUST 50 MPH OR STRONGER...LOCALLY HEAVY RAINFALL
AND LIGHTNING MAY ACCOMPANY THE STRONGER STORMS.

A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS COLORADO
WEDNESDAY NIGHT AND THURSDAY. THIS WILL BRING THE POSSIBILITY OF
ACCUMULATING SNOW ACROSS THE SOUTHWEST AND CENTRAL
MOUNTAINS...WITH ISOLATED THUNDERSTORMS ACROSS THE SOUTHEAST
PLAINS. DEPENDING ON THE TIMING AND TRACK OF THIS SYSTEM...VERY
WINDY CONDITIONS WILL BE POSSIBLE ON THURSDAY ACROSS ALL OF SOUTH
CENTRAL AND SOUTHEAST COLORADO...WITH SEVERE THUNDERSTORMS
POSSIBLE NEAR THE COLORADO KANSAS BORDER. THERE IS STILL SOME
UNCERTAINTY REGARDING THE TRACK OF THIS STORM SYSTEM. IF THE
SYSTEM SLOWS DOWN...THEN THE THREAT FOR SEVERE THUNDERSTORMS MAY
EXPAND WESTWARD ACROSS MORE OF THE SOUTHEAST COLORADO PLAINS ON
THURSDAY. IF YOU HAVE TRAVEL OUR OUTDOOR PLANS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO DURING THIS TIME PERIOD KEEP
INFORMED OF THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND THIS EVENING ACROSS THE MOUNTAINS AND INTERSTATE
25 CORRIDOR.

88/31

The radar

The Pueblo radar (KPUX), 57 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
April 18, 3:11 PM MST to 3:16 PM MST
Where
El Paso County, 6.27 mi ESE of Falcon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.900, -104.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222693.